Texas, 2015

Drought in Texas, April 1 to 28, 2015

April 1 to 28, 2015 · NWS EWX · 4 events in 4 counties and zones

Well above normal rainfall during April moved Edwards, Kendall, Medina, and Real Counties out of Severe Drought category (Stage D2). Rainfall in these counties ranged from 150% to 300% of normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Well above normal rainfall during April moved Edwards, Kendall, Medina, and Real Counties out of Severe Drought category (Stage D2). Rainfall in these counties ranged from 150% to 300% of normal. Since the drought began in November 2010, Edwards County has been in Stage D2 or worse for all but two months (May 2012 and November 2014) until now.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 31, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 AM CDT WED APR 1 2015

.AVIATION...
MVFR TO IFR CEILINGS ARE CURRENTLY DEVELOPING ACROSS THE REGION
WITH IFR EXPECTED AT ALL OF THE I-35 TAF SITES WITHIN THE NEXT
COUPLE OF HOURS. MVFR AND EVENTUALLY IFR WILL OCCUR AT DEL RIO AS
WELL OVERNIGHT. CONDITIONS WILL ONCE AGAIN BE SLOW TO IMPROVE
TOMORROW WITH MVFR RETURNING BY THE AFTERNOON. ANOTHER ROUND OF
MVFR/IFR CEILING RESTRICTIONS ARE EXPECTED TOMORROW NIGHT. THE
LATEST HRRR/WRF RUNS ARE SHOWING SHOWER AND THUNDERSTORM ACTIVITY
MOVING INTO DEL RIO FROM THE WEST AROUND 10-11Z THEN EAST NEAR THE
SAN ANTONIO TAF SITES AROUND 16-17Z. THE LATEST WATER VAPOR
IMAGERY SHOWS SOME ENHANCED LIFT AND WEAK THUNDERSTORMS NEAR THE
REGION WHERE DEVELOPMENT SHOULD OCCUR. IT IS A BIT FARTHER WEST
THOUGH. WILL WAIT AND SEE HOW THIS EVOLVES OVERNIGHT...BUT WILL
AMEND THE KDRT TAF IF NEEDED. FEEL MORE CONFIDENT FOR SOME
ACTIVITY FOR THE I-35 TAF SITES AS THIS ENHANCED LIFT ARRIVES IN
THE LATE MORNING TO EARLY AFTERNOON HOURS. WILL CONTINUE THE
PROB30 FOR NOW...BUT WILL HAVE TO MAKE A DECISION TO PREVAIL OR
NOT PREVAIL WITH THE 12Z TAF PACKAGE.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 1012 PM CDT TUE MAR 31 2015/

UPDATE...OVERALL FORECAST IS ON TRACK WITH SLIGHT /10%/
ADJUSTMENTS UPWARD ON RAIN CHANCES FROM 7AM TO 1PM WEDNESDAY
ACROSS SW/S PORTIONS OF THE REGION. AN ADDITIONAL 10% INCREASE WAS
MADE FOR SE AREAS 1PM THROUGH 7PM AS WELL. OVERALL RAINFALL AMOUNTS
WERE INCREASED BY 0.05 TO 0.1 ACROSS THESE RESPECTIVE REGIONS. FOR
MORE DETAILS...SEE UPDATED DISCUSSION BELOW. /ALLEN/

DISCUSSION...THE NEXT 3-5 HOURS SHOULD REMAIN MOSTLY DRY ACROSS
THE REGION AS THE CAPPING INVERSION PER BETTER INITIALIZED NAM
SOUNDINGS HOLDS THUNDERSTORM ACTIVITY AT BAY. HOWEVER...LOW TO MID
LEVEL HEIGHT FALLS WILL BEGIN THROUGH THE EARLY MORNING ALONG WITH
ISENTROPIC UPGLIDE AND AID IN THE DEVELOPMENT OF SOME SHOWERS AND
POSSIBLY ELEVATED THUNDERSTORMS IN WESTERN ZONES. MODELS DEPICT
DECENT AMOUNTS OF DRY AIR STILL IN THE MID LEVELS OUT WEST
UNDERNEATH STEEPER LAPSE RATES. ISENTROPIC ANALYSIS COUPLED WITH
SATURATION FIELDS SUGGEST THE BEST AREA FOR INITIAL DEVELOPMENT
WILL BE TOWARDS SAN ANGELO AREA IN THE HIGHER HILL COUNTRY AND
EDWARDS PLATEAU. BY 7AM...LOW AND MID LEVELS WILL GRADUALLY
MOISTEN WITH HRRR/RAP/NAM SUGGESTIVE OF GREATER SHOWER AND
ELEVATED THUNDERSTORM COVERAGE. THIS AGREEMENT ADDED SOME
CONFIDENCE IN HIGHER RAIN CHANCES FOR THE RIO GRANDE VALLEY WITH
THE 10-15% INCREASE FOR RAIN CHANCES BEFORE 1PM. THESE SHOWERS AND
ELEVATED STORMS SHOULD SHIFT NORTH AND EAST THROUGH THE LATE
MORNING TO AFTERNOON HOURS ALONG THE COASTAL PRAIRIE COUNTIES AND
ALONG TO SE OF THE I-35 CORRIDOR. THE QUESTION FOR THIS TIME FRAME
WILL BE IF ANY BREAKS IN THE CLOUDS OCCUR AND IF THE CAPPING
INVERSION WEAKENS ENOUGH TO ALLOW SOME SURFACE BASED CONVECTION.
NAM SOUNDINGS SEEM TO HAVE INITIATED BETTER TONIGHT AND DO SHOW
THE CAP ERODING TOMORROW WITH SURFACE INSTABILITY NEAR 1500 J/KG.
THIS INSTABILITY IN COMBINATION WITH 30 KT OF 0-6 KM SHEAR MAY
ALLOW FOR AN ISOLATED STRONG STORM IF SOME CLOUD BREAKS OCCUR.
HOWEVER...IF A MORE ORGANIZED STRATIFORM COMPLEX DEVELOPS THEN
THAT MAY HAMPER ANY STRONGER CONVECTIVE DEVELOPMENT. SPC SSEO
SIDES SLIGHTLY MORE WITH THE NAM IN SUGGESTING SOME POSSIBLE
SURFACED BASED CELLS TOMORROW AFTERNOON. FOR THIS REASON..HAVE
BUMPED UP QPF SLIGHTLY FOR SE AREAS. LASTLY...SOME REDEVELOPMENT
OF SHOWERS AND STORMS COULD FORM ALONG THE DRYLINE BACK TOWARDS
WEST-CENTRAL TEXAS MID TO LATE AFTERNOON BUT THIS ACTIVITY SHOULD
REMAIN NORTH AND WEST OF THE HILL COUNTRY. /ALLEN/

PREV DISCUSSION... /ISSUED 645 PM CDT TUE MAR 31 2015/

AVIATION...
ALL TAF SITES ARE CURRENTLY VFR...BUT THIS WILL CHANGE BY LATE
EVENING AS LOW CLOUDS ONCE AGAIN DEVELOP OVER SOUTH CENTRAL TEXAS.
WE/LL CONTINUE TO MENTION CIGS DEVELOPING BETWEEN 03Z-04Z ALONG
I-35...WITH CIGS DELAYED TO AROUND 08Z AT KDRT. CIGS SHOULD LOWER
INTO IFR ACROSS ALL AREAS AFTER 09Z AND CONTINUE THROUGH MOST OF
TOMORROW MORNING. DAYTIME HEATING WILL HELP LIFT CIGS INTO MVFR
DURING THE AFTERNOON HOURS...BUT WILL ALSO AID IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS. WE/LL CONTINUE TO MENTION PROB30
GROUP FOR -TSRA ALONG I-35 BETWEEN 18Z-23Z.

PREV DISCUSSION... /ISSUED 257 PM CDT TUE MAR 31 2015/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
AN UPPER LEVEL TROUGH FINALLY MOVING EAST OF BAJA CALIFORNIA WILL
SLOWLY WEAKEN AS IT MOVES ACROSS NORTHERN MEXICO TONIGHT AND TEXAS
WEDNESDAY. A STRONG CAPPING INVERSION IS CURRENTLY OVER OUR AREA
INHIBITING CONVECTIVE DEVELOPMENT. THIS WILL PERSIST THIS EVENING
INTO THE OVERNIGHT. HOWEVER...ISOLATED THUNDERSTORMS ARE EXPECTED
ALONG THE DRYLINE IN WESTERN TEXAS OR OVER THE SERRANIAS DEL BURRO
OF MEXICO DUE TO WEAKENING OF CAP AND UPWARD MOTION THERE. IT IS
POSSIBLE THAT SOME OF THESE MAY MOVE INTO AREAS ALONG RIO GRANDE
THIS EVENING. FORECAST SOUNDINGS AND CONVECTIVE PARAMETERS SUGGEST
A POSSIBILITY OF STRONG STORMS OVER THE VAL VERDE COUNTY AREA AND
CONCUR WITH SPC HIGHLIGHTING THAT AREA FOR A MARGINAL RISK. CAP
WEAKENS SUFFICIENTLY LATE TONIGHT INTO WEDNESDAY FOR SCATTERED
SHOWERS WITH SOME INSTABILITY ALLOWING FOR ISOLATED THUNDERSTORMS.
CONVECTIVE PARAMETERS ARE WEAKER AND NO SEVERE STORMS ARE EXPECTED
WEDNESDAY. THE SHOWERS AND THUNDERSTORMS END WEDNESDAY EVENING AS
THE TROUGH AXIS MOVES OFF TO THE EAST. ABOVE AVERAGE TEMPERATURES
CONTINUE IN THE SHORT TERM.

LONG TERM (THURSDAY THROUGH TUESDAY)...
THE NEXT RAIN CHANCES ARE ON FRIDAY WHEN AN UPPER LEVEL TROUGH
MOVING ACROSS THE CENTRAL PLAINS FORCES A COLD FRONT SOUTH THROUGH
SOUTH CENTRAL TEXAS. THERE WILL BE SUFFICIENT MOISTURE CONVERGENCE
ALONG THE FRONT FOR SOME SHOWERS AND THUNDERSTORMS. THE FRONT
MOVES THROUGH DURING THE MIDDAY TO AFTERNOON MAKING A POSSIBILITY
OF ISOLATED STRONGER STORMS DUE TO INCREASED CONVECTIVE
PARAMETERS. WEAK IMPULSES MOVE THROUGH THE WEST TO SOUTHWEST FLOW
ALOFT ALLOWING A WEAK OVERRUNNING PATTERN TO DEVELOP WITH
ISENTROPIC LIFT CREATING CHANCES OF SHOWERS AND THUNDERSTORMS THIS
WEEKEND INTO MONDAY. ABOVE AVERAGE TEMPERATURES ON THURSDAY INTO
FRIDAY TURN WELL BELOW AVERAGE THIS WEEKEND DUE TO COLD ADVECTION
ALONG WITH RAIN AND CLOUDS...AND THEN WARM BACK TO ABOVE AVERAGE
NEXT WEEK DUE TO WARM ADVECTION AND DECREASED CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  66  85  66  81 /  40  20  10  10  30
AUSTIN BERGSTROM INTL AIRPORT  80  65  84  66  80 /  50  20  10  10  30
NEW BRAUNFELS MUNI AIRPORT     80  65  85  65  82 /  50  10  -   10  30
BURNET MUNI AIRPORT            79  64  84  65  81 /  30  20  10  10  20
DEL RIO INTL AIRPORT           83  64  92  68  87 /  30  -    0  -   10
GEORGETOWN MUNI AIRPORT        79  65  83  67  81 /  40  20  10  10  20
HONDO MUNI AIRPORT             79  64  87  65  83 /  50  10  -   -   20
SAN MARCOS MUNI AIRPORT        80  65  84  66  81 /  50  10  -   10  30
LA GRANGE - FAYETTE REGIONAL   81  66  84  68  80 /  60  30  10  10  30
SAN ANTONIO INTL AIRPORT       79  66  86  66  81 /  50  10  -   10  30
STINSON MUNI AIRPORT           80  66  86  66  82 /  50  10  -   10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...29
SYNOPTIC/GRIDS...05
Hazardous weather outlook, Mar 31, 4:23 AM CST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT TUE MAR 31 2015

TXZ171>173-183>194-202>209-217>225-228-011030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ALONG
AND SOUTHEAST OF I-35 FRIDAY AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE LARGE HAIL.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Edwards

When
April 1, 12:00 AM CST to April 21, 12:00 AM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Well above normal rainfall during April moved Edwards, Kendall, Medina, and Real Counties out of Severe Drought category (Stage D2). Rainfall in these counties ranged from 150% to 300% of normal. Since the drought began in November 2010, Edwards County has been in Stage D2 or worse for all but two months (May 2012 and November 2014) until now.

Drought, Kendall

When
April 1, 12:00 AM CST to April 28, 12:00 AM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Well above normal rainfall during April moved Edwards, Kendall, Medina, and Real Counties out of Severe Drought category (Stage D2). Rainfall in these counties ranged from 150% to 300% of normal. Since the drought began in November 2010, Edwards County has been in Stage D2 or worse for all but two months (May 2012 and November 2014) until now.

Drought, Medina

When
April 1, 12:00 AM CST to April 28, 12:00 AM CST
Where
Medina forecast zone
Reported by
Official NWS Observations
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Well above normal rainfall during April moved Edwards, Kendall, Medina, and Real Counties out of Severe Drought category (Stage D2). Rainfall in these counties ranged from 150% to 300% of normal. Since the drought began in November 2010, Edwards County has been in Stage D2 or worse for all but two months (May 2012 and November 2014) until now.

Drought, Real

When
April 1, 12:00 AM CST to April 21, 12:00 AM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Well above normal rainfall during April moved Edwards, Kendall, Medina, and Real Counties out of Severe Drought category (Stage D2). Rainfall in these counties ranged from 150% to 300% of normal. Since the drought began in November 2010, Edwards County has been in Stage D2 or worse for all but two months (May 2012 and November 2014) until now.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573241, 573242, 573243, 573244.